Alert archive / Texas / Severe Thunderstorm Warnings in 2025

Severe Thunderstorm Warning 39, NWS Brownsville, TX

May 6, 2025Zapata County, Texas

NWS Brownsville, TX issued this severe thunderstorm warning at May 6, 2025, 9:14 PM CDT for Zapata County, Texas. It was in force for 16 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 6, 2025, 9:14 PM CDT (02:14 UTC)
Expired
May 6, 2025, 9:30 PM CDT
In force
16 min
Issued by
NWS Brownsville, TX
Area
Storm-based polygon
Hail
1.5 in
Wind
60.0 mph

County Zapata County, TX

The radar

The Corpus Christi radar (KCRP), 163 km from the middle of the area, began a volume at 02:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 6, 8:04 PM CDTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

Corpus Christi, TX (KCRP), launched 00:00Z, 2.2 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Corpus Christi, TX at 00:00Z on 2025-05-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3957 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Corpus Christi, TX at 00:00Z on 2025-05-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 0 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3957 J/kg
Mixed-layer CIN
-59 J/kg
Mixed-layer LCL
976 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
0 m²/s²
0-3 km storm-relative helicity
39 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted.

165 
WUUS54 KBRO 070214
SVRBRO
TXC505-070230-
/O.NEW.KBRO.SV.W.0039.250507T0214Z-250507T0230Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Brownsville TX
914 PM CDT Tue May 6 2025

The National Weather Service in Brownsville has issued a

* Severe Thunderstorm Warning for...
  Northeastern Zapata County in Deep South Texas...

* Until 930 PM CDT.

* At 914 PM CDT, a severe thunderstorm was located 11 miles west of
  Thompsonville, or 18 miles north of Bustamante, moving east at 35
  mph.

  HAZARD...Ping pong ball size hail and 60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to roofs, siding, and trees.

* This severe thunderstorm will remain over mainly rural areas of
  northeastern Zapata County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 2727 9896 2726 9895 2719 9914 2727 9923
TIME...MOT...LOC 0214Z 253DEG 30KT 2726 9910 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.50 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

60-BE
1 follow-up statement
416 
WWUS54 KBRO 070228
SVSBRO

Severe Weather Statement
National Weather Service Brownsville TX
928 PM CDT Tue May 6 2025

TXC505-070237-
/O.EXP.KBRO.SV.W.0039.000000T0000Z-250507T0230Z/
Zapata TX-
928 PM CDT Tue May 6 2025

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN ZAPATA COUNTY
WILL EXPIRE AT 930 PM CDT...

The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.

A Severe Thunderstorm Watch remains in effect until midnight CDT for
Deep South Texas.

&&

LAT...LON 2727 9896 2726 9895 2719 9914 2727 9923
TIME...MOT...LOC 0227Z 253DEG 30KT 2729 9900 

$$

60-BE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Brownsville, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 6, 6:41 PM CDT, 2 hours 33 minutes earlier.

Area forecast discussion, May 6, 6:41 PM CDT, 2 hours 33 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Brownsville TX
641 PM CDT Tue May 6 2025

...New AVIATION...

.SHORT TERM...
(Tonight through Wednesday night)
Issued at 254 PM CDT Tue May 6 2025

The area remains in a marginal risk for severe weather tonight with
CAMS suggesting that the Upper Valley and Ranchlands may get brushed
by a few transiting storms. A cold front analyzed over the RG
Plains may provide a surface based trigger under destabilized mid
level flow. Farther toward the southeast (Lower Valley), the
sounding shows a capped environment, though plenty of available
energy exists in the mid levels. For now, convection over South
Central Texas has behaved, but we will monitor for development
later this evening and overnight. With the models appearing to
stall out the front short of the CWA, another round of convection
will be possible Wednesday afternoon, initiating just north of the
CWA and moving east. We could see some of those storms get better
organized and push south later Wednesday. For now, the RGV Plains
and Ranchlands are in a day two marginal outlook area. Lows in
the mid 70s, highs in the mid 90s. A high rip risk will continue
tonight through Wednesday but may lower to moderate Wednesday
night.

&&

.LONG TERM...
(Thursday through next Tuesday)
Issued at 254 PM CDT Tue May 6 2025

Key Messages:

* Medium to likely (40-70%) chance of showers and thunderstorms
  throughout Thursday and Thursday night.

* Storm Prediction Center (SPC) has placed all of Deep South Texas
  and the Rio Grande Valley within a general risk for thunderstorms
  on Thursday.

* Although confidence is low, there is a possibility for strong
  and/or severe thunderstorms Thursday and/or Thursday night. In
  this scenario, main threats would be strong wind gusts, hail,
  cloud to ground lightning and heavy rain.

The long term starts off wet with a frontal boundary draped across
the area, generating a medium to likely (40-70%) chance of showers
and thunderstorms across all of Deep South Texas throughout Thursday
and Thursday night, with the highest chances across the Rio Grande
Valley. Flow aloft will be mostly zonal, but with a slight
southwesterly component ahead of a shortwave trough moving eastward
through northern Mexico toward southern Texas. SPC has placed Deep
South Texas and the Rio Grande Valley within a general risk for
thunderstorms on Thursday. Although confidence is low at this time,
there is a chance of strong, perhaps severe, thunderstorms on
Thursday and/or Thursday night as the mid-level impulse moves
eastward. The GFS and NAM are in rough agreement of this scenario
playing out Thursday evening into Thursday night, but there remains
disagreement amongst models as a whole in the southward extent,
timing and strength of the convection. That being said, there
remains the potential for strong gusts, hail, cloud to ground
lightning and heavy rain. Either way, the consensus is higher that
by Friday morning, the shortwave will be offshore and northerly
winds in its wake will drive the front southward, bringing
probabilities of showers and thunderstorms from a low to medium (20-
40%) chance Friday morning to less than a 15% chance going into
Friday afternoon. Between Thursday morning and early Friday
afternoon, our forecast calls anywhere from three quarters to half
an inch of rain across the County Warning Area (CWA). Yet, higher
percentile NBM guidance indicates that there is the potential of
some locations receiving 1-2 inches within heavier downpours.

Following, flow at mid/upper levels gradually becomes northwesterly
as ridging builds across Deep South Texas, resulting in dry
conditions for the remainder of the long term. High pressure is
expected to maintain control across the Southern Plains with
northerly to northeasterly winds into Sunday, becoming southeasterly
to southerly for Monday and Tuesday as the high moves into the Gulf.

Highs in the 80s are expected Thursday through Sunday and slightly
below average beginning Friday. Return flow will warm temperatures
from upper 80s to low 90s on Monday to mostly 90s on Tuesday with
Rio Grande Plains possibly hitting upper 90s. Lows in the 60s and
70s Thursday night drop to mainly 60s Friday night through Sunday
night before warming back to 60s Monday night. A few locations in
the Northern Ranchlands may minimize in the upper 50s Sunday night
as temperatures could be 10 degrees, or cooler, below average.

&&

.AVIATION...
(00Z TAFS)
Issued at 637 PM CDT Tue May 6 2025

A mix of VFR and MVFR ceilings prevail at the local aerodromes
early this evening with low clouds and moderate southeast winds.
MVFR ceilings are expected to develop at all terminals later this
evening. Convection developing upstream later this evening and
overnight with a few showers or rumbles possibly nearing the TAF
sites from the northwest or west in the pre dawn hours. Confidence
right now is low for early Wednesday morning flight impacts from
convection, but confidence is higher (moderate or better) for
continuing MVFR ceilings due to low clouds and/or patchy fog. VFR
conditions are expected to return in Wednesday afternoon.

&&

.MARINE...
Issued at 254 PM CDT Tue May 6 2025

Tonight through Wednesday night...Winds should ease up this evening
and we plan to let the small craft advisory expire at 6 PM in favor
of exercise caution conditions tonight. Winds will weaken through
Wednesday before shifting/backing toward the east ahead of a
potential cold front. On and off isolated to scattered convection
will be possible through Wednesday night.

Thursday through Tuesday...Gentle to moderate northerly to
northeasterly winds and moderate (3- 5 feet) seas are expected
Thursday into Sunday. There is a moderate to likely (50-80%)
chance of showers and thunderstorms throughout Thursday and
Thursday night. A few storms may be strong and/or severe with the
potential for strong wind gusts, hail, cloud to ground lightning
and heavy rain. Chances of showers and thunderstorms diminish
throughout Friday morning and remain mostly dry for the rest of
the period. Gentle to moderate winds turn southeasterly to
southerly on Monday into Tuesday along with slight (1-2 feet)
seas.

&&

.PRELIMINARY POINT TEMPS/POPS...
BROWNSVILLE             77  92  77  85 /  20  20  20  70
HARLINGEN               75  92  73  87 /  30  20  20  70
MCALLEN                 78  96  77  89 /  30  20  20  70
RIO GRANDE CITY         75  95  74  88 /  40  10  30  70
SOUTH PADRE ISLAND      78  84  76  82 /  20  20  20  70
BAYVIEW/PORT ISABEL     76  89  74  84 /  20  20  20  70

&&

.BRO WATCHES/WARNINGS/ADVISORIES...
TX...High Rip Current Risk through Wednesday evening for TXZ451-454-
     455.

GM...None.
&&

SHORT TERM...54-BHM
LONG TERM....65-Irish
AVIATION...63-KC

In the hours before

Special weather statement, May 6, 8:19 PM CDT, 55 minutes before
Special Weather Statement
National Weather Service Brownsville TX
819 PM CDT Tue May 6 2025

TXZ252-070145-
Starr TX-
819 PM CDT Tue May 6 2025

...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN STARR COUNTY
THROUGH 845 PM CDT...

At 819 PM CDT, Doppler radar was tracking a strong thunderstorm over
Roma High School, or over Roma, moving east at 30 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
La Rosita, Roma Creek, Starr County Memorial Hospital, Fronton, Roma
High School, Rio Grande City, Los Alvarez, Rio Grande City--roma,
Garceno, and Rio Grande City Library.

This includes US Highway 83 between mile markers 798 and 820.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

A Severe Thunderstorm Watch remains in effect until midnight CDT for
Deep South Texas.

&&

LAT...LON 2647 9909 2654 9909 2652 9879 2637 9881
      2637 9882 2636 9884 2637 9886 2635 9890
      2637 9890 2638 9892 2639 9893 2637 9893
      2637 9895 2640 9896 2639 9901 2641 9902
      2641 9904 2640 9906 2640 9908 2642 9910
TIME...MOT...LOC 0119Z 275DEG 27KT 2644 9902

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

Caceres
Special weather statement, May 6, 8:55 PM CDT, 19 minutes before
Special Weather Statement
National Weather Service Brownsville TX
855 PM CDT Tue May 6 2025

TXZ248-070215-
Zapata TX-
855 PM CDT Tue May 6 2025

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN ZAPATA COUNTY
THROUGH 915 PM CDT...

At 855 PM CDT, Doppler radar was tracking a strong thunderstorm 11
miles northwest of Thompsonville, or 19 miles north of Bustamante,
moving northeast at 85 mph.

HAZARD...Wind gusts up to 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This storm will remain over mainly rural areas of northeastern Zapata
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until midnight CDT for
Deep South Texas.

&&

LAT...LON 2727 9932 2727 9896 2724 9895 2711 9925
      2726 9937 2728 9934
TIME...MOT...LOC 0155Z 244DEG 74KT 2728 9910

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

Caceres

The office that day

Everything else NWS Brownsville, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 6, 7:36 PM CDTSevere Thunderstorm Warning Considerable damage threatBROStarr39 min
May 6, 8:19 PM CDTSpecial Weather StatementBROStarr26 min
May 6, 8:55 PM CDTSpecial Weather StatementBROZapata20 min
May 6, 9:06 PM CDTSevere Thunderstorm WarningBROZapata9 min
May 6, 9:38 PM CDTSevere Thunderstorm WarningBROJim Hogg, Zapata52 min
May 6, 10:25 PM CDTSpecial Weather StatementBROJim Hogg50 min
May 7, 1:34 AM CDTSevere Thunderstorm Warning Considerable damage threatBROZapata41 min
May 7, 2:13 AM CDTSevere Thunderstorm Warning Considerable damage threatBROZapata47 min
May 7, 2:29 AM CDTSpecial Weather StatementBROBrooks46 min
May 7, 2:38 AM CDTSevere Thunderstorm WarningBROBrooks, Kenedy11 min
May 7, 2:49 AM CDTSevere Thunderstorm WarningBROZapata41 min
May 7, 2:58 AM CDTSevere Thunderstorm WarningBROJim Hogg, Zapata47 min
May 7, 3:10 AM CDTSevere Thunderstorm WarningBROJim Hogg, Starr, Zapata50 min
May 7, 3:15 AM CDTSevere Thunderstorm WarningBROBrooks, Jim Hogg30 min
May 7, 3:27 AM CDTSevere Thunderstorm WarningBROStarr, Zapata48 min
May 7, 3:33 AM CDTSevere Thunderstorm WarningBROBrooks27 min
May 7, 3:39 AM CDTSpecial Weather StatementBROJim Hogg51 min
May 7, 3:54 AM CDTSevere Thunderstorm WarningBROStarr, Zapata18 min
May 7, 3:59 AM CDTSmall Craft AdvisoryBRO6 hr
May 7, 4:07 AM CDTSpecial Weather StatementBROBrooks38 min
May 7, 4:10 AM CDTSpecial Weather StatementBROBrooks35 min
May 7, 4:30 AM CDTSpecial Weather StatementBROKenedy45 min
May 7, 4:39 AM CDTSevere Thunderstorm WarningBROKenedy20 min
May 7, 1:52 PM CDTSpecial Weather StatementBROKenedy38 min
May 7, 2:29 PM CDTSpecial Weather StatementBROKenedy46 min
May 7, 4:38 PM CDTSmall Craft AdvisoryBRO17 hr

Nearby

Severe Thunderstorm Warnings in Texas, 2025Every severe thunderstorm warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.